Not without incident

By | July 13, 2014

So my last post on more extreme reactions didn’t exactly get it right. With the blisters still progressing I called the on-call oncologist who didn’t think it was related to the chemo. The location of the sores and my comments about allergic reaction sent her on the wrong track. I took a couple Benadryl as suggested and observed; however, the blisters continued.

IMG_3724

After picking up mom and going to support group, I decided it made more sense to stop in at emergency at Stanford than drive home and call the oncologist again, who mentioned that they would need to be seen if the problem persisted. We figured that it was a good idea to check out the emergency procedures anyways, while I was happily ambulatory and not “really sick”, just in case I needed the services at a later time.

Photo Jul 12, 6 53 54 PM

After five hours and consultations with the internal medicine resident, oncology resident, on-call oncology fellow, dermatology resident, and on-call dermatology attending (who happened to the be the director of oncology dermatology) it was diagnosed as a reaction to the chemotherapy (Toxic erythema of chemotherapy). What had put people off of the diagnosis earlier is the atypical location of the blisters and the fact that I was doing so well otherwise. They were worried about Steven-Johnson syndrome (SJS), which would have been more severe and would have required IV corticosteroids.

So after five hours we were off to a pharmacy to pick up some creams to help with the symptoms. With this, they treat the symptoms. They don’t change the chemo as it is not considered a severe enough reaction to warrant a change. Unfortunately, the emerg folks at Stanford have out of date information about 24-hour pharmacies, so they sent us to a closed pharmacy. We decided to just go home and deal with it in the morning. In the mean time, ice and the cream I use to numb my port are keeping me sane.

Leave a Reply

Your email address will not be published.